Medical questions & health advice by board certified doctors
"What is a low side effect blood pressure med?"
I have been on Amlodipine, Lisinopril, and now Losartan, all having side effects of either joint swelling or coughing. And currectly on Losartan 25mg and swelling and taking furosemide does not reduce swelling actually causing worse swelling - and exercising (sweating 4 times a week) still having side effects. is there any recommendation? Thank you
Of the blood pressure medications you mentioned, the amlodipine and the lisinopril are the two most likely to have side effects. I recommend that you schedule an appointment with your primary care physician to discuss your concern. Generally speaking, amlodipine is well known to cause swelling particularly in the ankles. This swelling is generally not responsive to diuretics such as furosemide. Lisinopril is known to cause a dry cough in many people to take it. When this cough develops, most people cannot tolerate the medication after that and their doctors switch them a related medication called an angiotensin receptor blocker (or ARB for short). Losartan is an example of an ARB. These medications work very similar to lisinopril, but they do not cause a cough. I really cannot attribute your leg swelling to the losartan. I think that if you're having swelling then you need to have a physical exam by a doctor to determine the cause. If the swelling is in your lower legs, then maybe you need an ultrasound of your legs to look for blood clot. Perhaps you need an ultrasound of your heart to make sure that it is pumping okay as this can be a cause of swelling. If you're swelling is in the joints, perhaps you need blood tests to look for rheumatoid arthritis or another cause of swelling. Again, please schedule an appointment with your primary care physician to begin this further workup.
Need more info?See a primary care-doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.